Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX

June 12, 2012Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2012, 5:44 PM MDT for Lea County, New Mexico. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2012, 5:44 PM MDT (23:44 UTC)
Expired
Jun 12, 2012, 6:45 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 PM MDTHAIL 1.75Lovington, NM
Jun 12, 6:08 PM MDTHAIL 2Lovington, NM658-708 PM CDT
Jun 12, 6:21 PM MDTHAIL 1Hobbs, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:44 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KMAF 122344
SVRMAF
NMC025-130045-
/O.NEW.KMAF.SV.W.0177.120612T2344Z-120613T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM MDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF MALJAMAR TO
  NADINE...OR ALONG A LINE EXTENDING FROM 31 MILES NORTHEAST OF
  CARLSBAD TO 8 MILES SOUTHEAST OF HOBBS...MOVING NORTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  HOBBS...
  HUMBLE CITY...
  BUCKEYE...
  KNOWLES...
  MALJAMAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3258 10309 3259 10380 3297 10380 3297 10377
      3321 10377 3323 10377 3324 10308
TIME...MOT...LOC 2344Z 202DEG 8KT 3265 10378 3265 10309

$$
1 follow-up statement
881 
WWUS54 KMAF 130015
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM MDT TUE JUN 12 2012

NMC025-130045-
/O.CON.KMAF.SV.W.0177.000000T0000Z-120613T0045Z/
LEA NM-
615 PM MDT TUE JUN 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL LEA COUNTY...

AT 604 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN 
EGG SIZE.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 
MILES WEST OF BUCKEYE TO LOVINGTON...OR ALONG A LINE EXTENDING FROM 
22 MILES SOUTHWEST OF LOVINGTON TO LOVINGTON...MOVING NORTH AT 10 
MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...MALJAMAR
AND LOVINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO TWO INCHES IN 
DIAMETER.  DAMAGE TO MOTORISTS VEHICLES HAVE BEEN REPORTED.  IF YOU 
ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3258 10309 3259 10380 3297 10380 3297 10377
      3321 10377 3323 10377 3324 10308
TIME...MOT...LOC 0014Z 202DEG 8KT 3277 10364 3293 10326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:30 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 12, 5:30 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE JUN 12 2012

.DISCUSSION...

&&

.AVIATION...
HAVE THUNDERSTORMS DEVELOPING ACROSS TRANS PECOS AND SOUTHEAST NEW
MEXICO... THESE MAY DRIFT INTO PERMIAN BASIN OVER THE NEXT FEW HOURS.
ERRATIC AND GUSTY WIND NEAR STORMS. OTHERWISE VFR WITH PREVAILING
EAST TO SOUTHEAST WIND.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 12, 12:45 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE JUN 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE JUN 12 2012 /1245 PM MDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH
TONIGHT. STORMS ARE MOST FAVORED ALONG AND NORTH OF I-20. GOLFBALL
SIZED OR LARGER HAIL...WINDS OF 60 MPH OR GREATER...LOCALLY HEAVY
RAIN AND AN ISOLATED TORNADO TO TWO WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH MOST OF
THE WEEK. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 12, 4:21 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT TUE JUN 12 2012

TXZ058-075-122245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
521 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL
545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHWEST OF COYANOSA AT 521 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 4:44 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT TUE JUN 12 2012

TXZ058-075-122330-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
544 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL REEVES AND NORTH CENTRAL PECOS COUNTIES UNTIL
630 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
NORTHWESTERN PECOS COUNTY AT 544 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 4:55 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT TUE JUN 12 2012

TXZ057-058-074-080-122345-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
555 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND WEST CENTRAL
REEVES COUNTIES UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF BORACHO AT 555 PM
CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 5:28 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT TUE JUN 12 2012

NMZ029-033-130030-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
528 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 630 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOVINGTON AT 528 PM
MDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Jun 12, 5:40 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE JUN 12 2012

NMZ033-130045-
CENTRAL LEA COUNTY-
540 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MALJAMAR AT 540
PM MDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.